1. Welcome to Autism Forums, a friendly forum to discuss Aspergers Syndrome, Autism, High Functioning Autism and related conditions.

    Your voice is missing! You will need to register to get access to the following site features:
    • Reply to discussions and create your own threads.
    • Our modern chat room. No add-ons or extensions required, just login and start chatting!
    • Private Member only forums for more serious discussions that you may wish to not have guests or search engines access to.
    • Your very own blog. Write about anything you like on your own individual blog.

    We hope to see you as a part of our community soon! Please also check us out @ https://www.twitter.com/aspiescentral

Featured Anyone experience "brain zaps" or "brain shivers" whilst taking venflaxine?

Discussion in 'General Autism Discussion' started by Suzanne, Mar 7, 2019.

  1. Suzanne

    Suzanne Well-Known Member V.I.P Member

    Messages:
    3,981
    Joined:
    Nov 24, 2014
    Karma:
    +6,429
    The only time I experienced this sensation, was when I did cold turkey with prozac.

    I tried to discuss it with my psychiatrist, but he just brushed me away and said it was not possible, because I am not coming off them.

    I am concerned, because of the side effects from long term usage, but they do calm my anger down to a huge degree.
     
    • Friendly Friendly x 1
  2. BraidedPony

    BraidedPony Just Enjoying Survival V.I.P Member

    Messages:
    1,099
    Joined:
    Aug 11, 2018
    Karma:
    +3,117
    I have had brain zaps when tapering off Prozac too quickly. I’ve never had then while taking my usual full dose though.
    Try taking your next dose on an empty stomach?
    I really don’t like brain zaps, they come with a little dizziness too and just feels weird.
     
  3. Ken S.

    Ken S. Well-Known Member

    Messages:
    186
    Joined:
    Jan 12, 2019
    Karma:
    +822
    I took Effexor long ago and felt like I was on a 24/7 acid trip and discontinued it's use after one month. I get the same effect from every one of the roughly 10 antidepressants they tried to put me on and refuse to touch the things.
     
    • Like Like x 1
  4. Tom

    Tom Well-Known Member

    Messages:
    4,520
    Joined:
    Jan 7, 2015
    Karma:
    +9,283
    I am on the same med and get them. But when I saw doctor about it they thought it was due to environmental allergies which I also have on and off year round. Brain zaps is a good description. I say its like a bug zapper going off in my head. I thought it might be due the Venflaxine but haven't been able to prove it one way or another. It happens very sporatically, like once or twice in a day and then not again for weeks months. Been going on for a few years now.
     
  5. Progster

    Progster Gone sideways to the sun V.I.P Member

    Messages:
    5,173
    Joined:
    Nov 23, 2014
    Karma:
    +10,565
    I had brain zaps when coming off Sertraline. I experienced them for quite a while afterwards (weeks), but they did go away eventually.
     
  6. Monachopia

    Monachopia ...spiral out... keep going. V.I.P Member

    Messages:
    446
    Joined:
    Aug 6, 2018
    Karma:
    +1,115
    Have you modified your dosage? I was on Venlafaxine for some time years ago, and I still remember those brain zaps vividly (and the horrific nightmares) when starting to taper off the medication.
    Maybe something you're eating is reducing the full dosage and it's not getting absorbed properly. Maybe time of day and stomach contents have some contribution to it.
    Maybe you're drinking too much water/liquids after you've taken it, I think you could dilute the dose and it would exit your body too quickly. A few factors to consider...
     
  7. Pats

    Pats Well-Known Member V.I.P Member

    Messages:
    2,518
    Joined:
    Aug 18, 2018
    Karma:
    +6,367
    As I read your title I was saying yes, yes, yes to myself. When I was taking Effexor and would forget to take one is when I first got them. When I realized what was doing it I decided to take myself off cold turkey and get it over with once and for all. It was almost incapacitating. I described it as 'quacking' in my head, so my daughter bought me a stuffed duck that quacked. lol
    I experience them now due to the issues in my neck with certain movements, but not often and I hate them.
     
    • Like Like x 1
  8. Suzanne

    Suzanne Well-Known Member V.I.P Member

    Messages:
    3,981
    Joined:
    Nov 24, 2014
    Karma:
    +6,429
    Me neither. Makes me feel out of control.

    I have to take one each evening.
     
  9. Suzanne

    Suzanne Well-Known Member V.I.P Member

    Messages:
    3,981
    Joined:
    Nov 24, 2014
    Karma:
    +6,429
    Not surprised you refused!
     
    • Friendly Friendly x 1
  10. Suzanne

    Suzanne Well-Known Member V.I.P Member

    Messages:
    3,981
    Joined:
    Nov 24, 2014
    Karma:
    +6,429
    Very interesting. And it is most certainly due to venflaxine, because of my experience. Of course, won't be able to convince the "expert" because they have their own agenda.

    True, regarding sporatically. For me, they just come on in the afternoon, after like weeks of the last episode and last for the rest of the day; not constant though. But make me feel very out of control, which I hate.
     
  11. Suzanne

    Suzanne Well-Known Member V.I.P Member

    Messages:
    3,981
    Joined:
    Nov 24, 2014
    Karma:
    +6,429
    I take one at 8pm each night ( as stated by my therapist - take in the evening, at the same time).
     
  12. Suzanne

    Suzanne Well-Known Member V.I.P Member

    Messages:
    3,981
    Joined:
    Nov 24, 2014
    Karma:
    +6,429
    I guess: we are all different - comes into play here. Because one occasion I had no choice but miss a night and I was fine.

    Oh, I wish I could just stop taking them. But my severe anger will return and that is distressing in itself.

    I am going to ask if another med will calm me anger down.
     
    • Agree Agree x 1
  13. BraidedPony

    BraidedPony Just Enjoying Survival V.I.P Member

    Messages:
    1,099
    Joined:
    Aug 11, 2018
    Karma:
    +3,117
    Meds always have side effects it seems. I don’t like some of the side effects I get from my Prozac but the benefits FAR outweigh the negatives. For me.
    I hope you find something that helps with those darn brain zaps!
     
  14. GrownupGirl

    GrownupGirl Tempermental Artist

    Messages:
    732
    Joined:
    Apr 30, 2018
    Karma:
    +1,143
    I've been taking venflaxine for years and the psychiatrist never mentioned "brain zaps" or any other horrifying experiences I could get. I hate psychiatrists because before my Asperger's diagnoses they put me on all kinds of medications, several of which are now discontinued, with awful side effects that made me 100 times less functional. I hate those pill-pushing quacks whose answer to every one of your problems is to be hospitalized and they should be sued for not realizing sooner that I'm aspie and forcing me to take those drugs, putting me in a home, and making me go through hell.:imp:

    Well there are no psychiatrists where I live now, so I guess I don't have to worry anymore. I do worry that one day I might not even be able to see a regular doctor, though. I still need to see my doctor for whenever my prescriptions run out.:worried:
     
    • Like Like x 1
  15. Gracey

    Gracey Well-Known Member V.I.P Member

    Messages:
    2,728
    Joined:
    Jun 30, 2017
    Karma:
    +4,703
    I used to take the Effexor/Venlafaxine of a morning.

    It’s a serotonin-norepinephrine reuptake inhibitor.
    SNRI and not an SSRI.

    In the first month or two I had what felt like really mild electric currents alternating along my arms.

    My pupils would take it in turns to dilate daily.

    I could totter over to one side, not stumbling but slightly off balance.

    Occasionally I felt like I had the shivers associated with the flu.

    Some pretty hard core side effects initially,
    BUT
    To date it’s been the only meds that did anything for me.
    (At the time)
     
  16. Ken S.

    Ken S. Well-Known Member

    Messages:
    186
    Joined:
    Jan 12, 2019
    Karma:
    +822
  17. Major Tom

    Major Tom Well-Known Member V.I.P Member

    Messages:
    987
    Joined:
    Dec 3, 2017
    Karma:
    +2,520
    I got them when I quit taking paxil, but I thought it was a neck problem and not withdrawal.. Maybe it was withdrawal from Paxil. It did eventually go away though.